Alert archive / Indiana / Wind Advisories in 2024
Wind Advisory 5, NWS Northern Indiana
NWS Northern Indiana issued this wind advisory at Dec 4, 2024, 1:38 PM EST for 17 counties in Indiana. It took effect at Dec 4, 2024, 6:00 PM EST. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Dec 4, 2024, 1:38 PM EST (18:38 UTC)
- In effect from
- Dec 4, 2024, 6:00 PM EST
- Expired
- Dec 5, 2024, 4:00 AM EST
- In force
- 10 hr
- Issued by
- NWS Northern Indiana
Counties Adams County, IN, Allen County, IN, Blackford County, IN, Cass County, IN, Fulton County, IN, Grant County, IN, Huntington County, IN, Jay County, IN, Kosciusko County, IN, LaPorte County, IN, Miami County, IN, Pulaski County, IN, Starke County, IN, Wabash County, IN, Wells County, IN, White County, IN, Whitley County, IN
The radar
The Northern Indiana radar (KIWX), 53 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.6 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1344 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 435 m²/s²
- 0-3 km storm-relative helicity
- 513 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
494 WWUS73 KIWX 041838 NPWIWX URGENT - WEATHER MESSAGE National Weather Service Northern Indiana 138 PM EST Wed Dec 4 2024 INZ012-013-015-017-018-020-022>027-032>034-203-216-050900- /O.NEW.KIWX.WI.Y.0005.241204T2300Z-241205T0900Z/ Starke-Pulaski-Fulton IN-Whitley-Allen IN-White-Cass IN-Miami- Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Southern La Porte-Southern Kosciusko- 138 PM EST Wed Dec 4 2024 /1238 PM CST Wed Dec 4 2024/ ...WIND ADVISORY IN EFFECT FROM 6 PM EST /5 PM CST/ THIS EVENING TO 4 AM EST /3 AM CST/ THURSDAY... * WHAT...West winds 20 to 30 mph with gusts up to 45 mph expected. * WHERE...A portion of northern Indiana. * WHEN...From 6 PM EST /5 PM CST/ this evening to 4 AM EST /3 AM CST/ Thursday. * IMPACTS...Gusty winds will blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Gusty winds will make it feel much colder with wind chills below zero expected overnight into Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles on north-south roadways. Use extra caution. && $$ CR
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this wind advisory went out at Dec 4, 12:32 PM EST, 1 hour 6 minutes earlier. Its key messages:
- Lake effect snow, gusty winds, and reduced visibility are expected Wednesday evening overnight into Thursday. Wind gusts up to 50 mph are possible, especially near the lake.
- A winter storm warning and winter weather advisory are in effect for southwest Michigan and northern Indiana. Hazardous travel is possible in these areas.
- Arctic air arrives Wednesday night with wind chills in the single digits to below zero. The cold will last through Friday.
- Friday and Saturday will be dry, then rain is expected Sunday night and Monday.
Area forecast discussion, Dec 4, 12:32 PM EST, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
1232 PM EST Wed Dec 4 2024
.KEY MESSAGES...
- Lake effect snow, gusty winds, and reduced visibility are
expected Wednesday evening overnight into Thursday. Wind gusts
up to 50 mph are possible, especially near the lake.
- A winter storm warning and winter weather advisory are in
effect for southwest Michigan and northern Indiana. Hazardous
travel is possible in these areas.
- Arctic air arrives Wednesday night with wind chills in the
single digits to below zero. The cold will last through
Friday.
- Friday and Saturday will be dry, then rain is expected Sunday
night and Monday.
&&
.DISCUSSION...
Issued at 322 AM EST Wed Dec 4 2024
Weak high pressure ridging and increasing southwesterly low-
level flow will bring some warm air advection into the area
today and high temperatures will rise into the mid 30s to around
40 degrees. A clipper system will then drop down from the
northwest this afternoon with another round of snow. Some rain
can also be expected before temperatures plummet with the
arrival of an arctic front and much colder air. The system
related snow will initially be light. The biggest concern is the
gusty winds that will accompany the front, which could create
snow squall conditions as it crossed the forecast area from
northwest to southeast this evening. Gusts up to around 50 mph
will be possible, causing blowing and drifting snow, and
hazardous driving conditions. Lake effect snow will then develop
behind the front, which could bring the heavier snow amounts
overnight into Thursday. Winter weather warnings and advisories
have therefore been issued across southwest Michigan into
northern Indiana. The heaviest snow is currently forecast to
impact Berrien, Cass and St. Joseph counties in Michigan with 7
to 9 inches possible. Areas outside the warnings and advisories
could also see snow and blowing snow, but amounts should only
be in the 1 to 3 inch range.
Friday will still be cold but dry. High pressure ridging will
moderate temperatures some for the weekend. Highs on Saturday
will be in the mid 30s to around 40, and then they will rise
into the mid 40s for Sunday. Stronger southwesterly flow will
then allow temperatures to climb into the upper 40s to low 50s
on Monday. Rainfall chances also increase Sunday night and
Monday. This will be followed by another trough that will move
in late Tuesday into Wednesday, once again lowering
temperatures.
&&
.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1221 PM EST Wed Dec 4 2024
A very active TAF period is on the horizon. An Arctic front is
racing through the upper Midwest wind gusts gusts of about 40
knots recorded across central and southern Minnesota. Time of
arrival to the terminals is medium-high. There will be a quick
onset of snow as well. Prior to this, gusty wind is already
being recorded locally due to a weak surface trough over
Illinois. Gusty wind at this hour has raised the prospect of
even stronger winds overnight.
Lake effect snow will ramp up quickly with multiple bands of
snow anticipated. The southern most band will impact KSBN, or
at least dance in-and-out of KSBN. Inversion heights rise
somewhat after daybreak Thursday along with perhaps a more
northwesterly flow which could negatively impact this southern
band. Thus, I offer a subtle improvement to KSBN around this
time (low confidence).
Meanwhile, at KFWA, high confidence in snow occurring along and
in the immediate wake of the Arctic front. Thereafter, the
inland extend of the lake effect snow to KFWA is highly
questionable. KFWA will likely be on the edge of any lake effect
clouds and could perhaps see p6SM flurries at times Thursday.
Wind gusts at both sites ease just beyond this TAF period.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Storm Warning from 5 PM this afternoon to 1 AM EST
Friday for INZ005-006-104.
Winter Weather Advisory from 5 PM EST /4 PM CST/ this
afternoon to 1 AM EST /midnight CST/ Friday for
INZ007>009-014-103-116-204.
OH...None.
MI...Winter Storm Warning from 5 PM this afternoon to 1 AM EST
Friday for MIZ078-079-177-277.
Winter Weather Advisory from 5 PM this afternoon to 1 AM EST
Friday for MIZ080.
MARINE...Small Craft Advisory until 4 PM EST this afternoon for LMZ043-
046.
Gale Warning from 4 PM this afternoon to 1 PM EST Thursday for
LMZ043-046.
&&
DISCUSSION...Cobb
AVIATION...BrownHazardous weather outlook, Dec 4, 4:40 AM EST, 8 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 440 AM EST Wed Dec 4 2024 INZ005-006-104-MIZ078-079-177-277-050945- Elkhart-Lagrange-Eastern St. Joseph IN-Cass MI-St. Joseph MI- Northern Berrien-Southern Berrien- 440 AM EST Wed Dec 4 2024 ...WINTER STORM WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 AM EST FRIDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ007>009-014-103-116-204-MIZ080-050945- Steuben-Noble-De Kalb-Marshall-Northern La Porte-Northern Kosciusko- Western St. Joseph IN-Branch- 440 AM EST Wed Dec 4 2024 /340 AM CST Wed Dec 4 2024/ ...WINTER WEATHER ADVISORY IN EFFECT FROM 5 PM EST /4 PM CST/ THIS AFTERNOON TO 1 AM EST /MIDNIGHT CST/ FRIDAY... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LMZ043-046-050945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 440 AM EST Wed Dec 4 2024 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST THIS AFTERNOON... ...GALE WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 1 PM EST THURSDAY... This Hazardous Weather Outlook is for the nearshore waters of southeastern Lake Michigan. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Gale Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. INZ012-013-015-017-018-020-022>027-032>034-203-216-MIZ081-OHZ001-002- 004-005-015-016-024-025-050945- Starke-Pulaski-Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-Southern La Porte- Southern Kosciusko-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 440 AM EST Wed Dec 4 2024 /340 AM CST Wed Dec 4 2024/ This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...Today and tonight. Strong gusty winds 30 to 40 mph will be possible this evening into tonight, combined with accumulating snow, could reduce visibility making for treacherous driving. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Wind gusts 25 to 35 mph will be possible Thursday, combined with accumulating snow, could reduce visibility making for treacherous driving. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 4, 3:06 AM EST | Winter Storm Warning | IWX | Elkhart, LaGrange, Saint Joseph | 46 hr |
| Dec 4, 3:06 AM EST | Winter Weather Advisory | IWX | DeKalb, Kosciusko, LaPorte, Marshall, Noble, Saint Joseph and 1 more | 46 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.